I was wondering if anyone knew if antidepressants particularly SNRI’s could cause Hypo Unawareness… I’ve been on antidepressants longer than I’ve been diabetic. But recently in Dec i switched from an SSRI to an SNRI (Pristiq) and since then i can no longer feel what my blood sugars are. I don’t know if it’s completely coincident or if the Noreepherphinie has something to do with it…
Mmm. Interesting point. I too am on antidepressants and I too do not have hypo awareness. However, I was severely hypo once in a local church and a stranger came up to me and asked me what insulin I was on - without asking if I was diabetic. I told him, and he said that that could be the cause. I was on the “human” insulins - nothing human about them except they were made by humans!
He suggested that I asked my doctor for pork insulin. It took me four years before I managed to get it. It DOES exist though many doctors do not prescribe it! Since I have been on it (and still on antidepressants) I have been a lot better, still hypoing but my doctor has now also suggested allowing my blood sugars to run a bit higher for a few months so that my system gets used to being high again, and then perhaps dropping it a bit. It has helped. I measure in mmols, being from the UK, but normal is considered between 5 - 7! Whereas before I would only notice symptoms of hypos at 1.8, since allowing my sugars to run higher (around 11) I have started to notice the symptoms at around 2.5. So it is still low, but it will get better. I can now sometimes notice if I am going down rapidly.